If a patient reports intolerable or serious side-effects from a previous PEP course:
- an alternative PEP regimen should ideally be prescribed
- in emergency (out of hours) situations (unless previously reported side-effects were serious) the available PEP regimen starter pack should be prescribed with urgent specialist follow-up arranged to monitor the PEP regimen.
Proximal renal tubular dysfunction (including Fanconi syndrome) has been reported among people with with HIV on tenofovir disoproxil-containing therapy,66 but has not been reported among patients prescribed a 28-day PEP course.
Myopathy or severe rhabdomyolysis has been reported, albeit rarely, with use of dolutegravir and raltegravir.67-70 It is advised that:
- patients on PEP should be monitored for symptoms
- caution should be taken among those with a past history of myopathy, or co-administration with medications such as statins,71 which may also cause myopathy
- creatine kinase (CK), renal function and urinary myoglobin should be checked in patients who report myalgia.